Alabama, 2002

High Wind in Alabama, December 12 to 13, 2002

December 12 to 13, 2002 · NWS BMX · 4 events in 4 counties and zones

What appeared to be a gravity wave event produced sporadic wind gusts estimated at 35 to 45 mph. A few trees were blown down, a few power poles were blown down, and one tree landed on a carport in Marion County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

What appeared to be a gravity wave event produced sporadic wind gusts estimated at 35 to 45 mph. A few trees were blown down, a few power poles were blown down, and one tree landed on a carport in Marion County. A few trees were knocked down across Lauderdale, Winston, and Colbert counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 12, 8:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 12, 8:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
843 PM CST THU DEC 12 2002

LATEST RUC CONTINUES TO SHOW IMPRESSIVE OVER-RUNNING PATTERN IN
PROGRESS ACROSS THE AREA.  RAIN IS DEVELOPING QUICKLY AND SHIFTING
TO THE NORTH.  WITH LOW LEVEL JET INCREASING TO NEAR 50 KNOTS BY
12Z ON FRIDAY AS SFC LOW APPROACHES...WILL CONTINUE TO MENTION THE
POSSIBILITY OF TSTMS FROM BHM SOUTHWARD.  LITTLE CHANGE EXPECTED FROM
THE CURRENT TEMPERATURE READINGS.  WILL UPDATE SHORTLY TO TOUCH UP
THE WORDING AND TO ALSO INCREASE WINDS OVERNIGHT.

.BHM...NONE.
Hazardous weather outlook, Dec 12, 1:33 PM CST, 9 hours 57 minutes before
ALZ001>050-122130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS ALABAMA LATE TONIGHT
AND INTO FRIDAY.  RAIN WILL SPREAD INTO THE AREA OVERNIGHT...WITH
RAIN CONTINUING THROUGHOUT MORNING HOURS ON FRIDAY.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

RAIN WILL CONTINUE DURING THE DAY ON FRIDAY...AND THEN TAPER BY
SATURDAY.  SOME OF THE RAINFALL MAY BE HEAVY AT TIMES...AND LOCALIZED
LOWLAND FLOODING MAY BE POSSIBLE ON FRIDAY.  RAIN COULD CHANGE OVER
TO LIGHT SNOW OR SLEET EARLY SATURDAY MORNING FOR A BRIEF PERIOD...
HOWEVER...NO ACCUMULATION IS EXPECTED AT THIS TIME.  OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE
NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Marion

When
December 12, 11:30 PM CST
Where
Marion forecast zone
Measured
40 kt (46 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

High Wind, Lauderdale

When
December 13, 1:20 AM CST
Where
Lauderdale forecast zone
Measured
40 kt (46 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

High Wind, Winston

When
December 13, 2:15 AM CST
Where
Winston forecast zone
Measured
40 kt (46 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

High Wind, Colbert

When
December 13, 2:32 AM CST
Where
Colbert forecast zone
Measured
40 kt (46 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324608, 5324610, 5324611, 5324609.